West Virginia, 2021

Flash Flooding in West Virginia, June 10 to 11, 2021

June 10 to 11, 2021 · NWS PBZ · 2 events in 1 county or zone

Slow and back-building showers and storms created localized flooding in portions of West Virginia during the late evening of June 10th. com/news/marion/heavy-rain-causes-flooding-in-marion-county-business-forced-to-close-down/.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Slow and back-building showers and storms created localized flooding in portions of West Virginia during the late evening of June 10th.

Media report on flooding: https://www.wboy.com/news/marion/heavy-rain-causes-flooding-in-marion-county-business-forced-to-close-down/.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 10, 6:04 PM EST, 56 minutes earlier.

Area forecast discussion, Jun 10, 6:04 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
704 PM EDT Thu Jun 10 2021

.SYNOPSIS...
Warm and humid conditions will lead to scattered showers and
thunderstorms through Friday. Brief dry weather is expected
Saturday under weak high pressure.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
700pm update...Areas of mid-level convergence are and will continue
to dry convection overnight, with the lifting axis continuing to
shift with the upper low. Flood threats remain low given warm air
aloft and the loss of insolation limiting instability.

Previous Discussion...
Convection will generally diminish tonight as the region lacks
enough forcing from the upper low to offset loss of heating. An iso/sct
shower may remain possible as the upper low continues to pivot and
provides weak lift that can tap into any residual instability.
Otherwise, patchy fog may develop by early Friday morning, favoring
areas that previously received rainfall and the river valleys of
WV/PA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
The meandering upper low will slowly trek east Friday as it attempts
to merge with a more northern-stream trough. Closer proximity to the
low center will create additional areas of lift, aiding another
round of scattered showers and thunderstorms. A decrease of
insolation will limit instability (and keep daytime highs closer to
seasonal averages), but localized flash flooding will remain possible
thanks to deep moisture and slow storm motion.

A shift to weak NW flow will develop into Saturday as the upper low
moves east of the Ohio River Valley. Brief ridging and sfc high
pressure will limit aftn convection and be mostly driven by daytime
heating as highs return to above seasonal averages. However, chances
will increase during the evening with the approach of a weak
shortwave.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Shower chances should continue Sunday morning as the trough/sfc cold
front complete passage. A longwave trough is then expected to
persist across the Eastern CONUS through mid week. A few isolated
showers are possible as shortwaves cross through the main trough. Dry
and cooler weather is expected by mid week as sfc high pressure
builds under the trough.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Isolated to scattered showers will trend down in coverage overnight
due to the loss of heating, though the upper low may help additional
showers develop mainly south of KPIT through Friday morning. Light
wind and a moist boundary layer reinforced by daytime rainfall will
again create MVFR/IFR stratus and patchy fog Friday morning.

Convection will renew through the day Friday due to diurnal heating
and upper support, favoring eastern OH into northern WV. Limited
instability will keep probability of thunderstorms too low for
mention for most terminals. Restriction improvements will be slow
and mainly driven by diurnal heating as abundant moisture remains in
place.

.Outlook...
Restrictions may linger into Saturday morning until drier air moves
into the region behind a weak front. A series of shortwaves in
developing NW flow may provide additional periods of precipitation
chances and restrictions into early next week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 10, 4:49 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
549 PM EDT Thu Jun 10 2021

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-112200-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
549 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Slow moving showers and thunderstorms may create localized flash
flooding in urband or poor drainage areas Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-022-023-112200-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-
549 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania and western Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Pittsburgh radar (KPBZ), 114 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
June 10, 7:00 PM EST to 11:50 PM EST
Where
Marion County, 0.69 mi N of Barrackville to 0.41 mi NNW of Jayenn
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.510, -80.170

Multiple reports of flooded areas, including Pike Street and Howard Street. Fairmont Bowl Center had water inside, 2 to 3 inches deep. The rain was so heavy on Kirckway Drive, in Fairmont, that it caused Coal Run Creek to overflow. The water came over the barrier and caused a sink hole.

Flash Flood, Marion

When
June 11, 3:45 PM EST to 5:45 PM EST
Where
Marion County, Watson to 0.74 mi SSW of Jayenn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.480, -80.170

High water reported on US19 at Bell Run.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960816, 960821.